MAUDE Adverse Event Report: ORTHOFIX SRL TITANIUM CALCANEUS THREADED HEAD SCREW D 5MM L 100MM

ORTHOFIX SRL TITANIUM CALCANEUS THREADED HEAD SCREW D 5MM L 100MM
Model Number 99-T775100
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/06/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of historical records: orthofix (b)(4) checked the internal records related to the controls made on the screw code 99-t775100, lot v1418213 before the market release.No anomalies have been found.The original lot, manufactured in 2016, was comprised of (b)(4) units.All of them have already been distributed to the market.According to orthofix (b)(4) historical records, no other notifications have been received in regards to this specific device code.Technical evaluation: the device involved in this event has not yet been received by orthofix (b)(4).Orthofix (b)(4) is strictly in contact with the local distributor to have the device concerned.The technical evaluation will be performed as soon as the device becomes available.Medical evaluation: the information available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the results of the technical evaluation are available.Orthofix (b)(4) has requested further information on the event such as copies of the x-ray images and the device availability for the technical evaluation.Unfortunately, this information has not yet been made available.As soon as the results of the investigation and/or further information are available, orthofix (b)(4) will provide you with a follow up report.Orthofix (b)(4) continues monitoring the devices on the market.(b)(4).
 
Event or Problem Description
The information provided by the local distributor indicates: product code: ahn, calcaneal screw code unknown, batch number: unknown, quantity: 1, hospital name: unknown, surgeon name: dr.(b)(6), date of initial surgery: unknown, body part to which device was applied: foot, surgery description: correction, patient information: unavailable, problem observed during: into treatment/post-operative, type of problem: device functional problem.Event description: "dr (b)(6) reported that he had a patient in the office on (b)(6) 2018 where the calcaneal screw had backed out of the bone and through the skin.He pulled it out rest of the way out".The complaint report form also indicates: the device failure did not have any adverse effects on patient.The initial surgery was completed with the device.The event did not lead to a clinically relevant increase in the duration of the surgical procedure.An additional surgery was not required.A medical intervention (outpatient clinic) was required: performed on (b)(6) 2018.Copies of the operative reports are not available.Copies of the x-ray images are not available.Patient current health condition: patient has fused.On march 4, 2019, orthofix (b)(4) received the following additional details on the event: product code: 99-t775100, batch number: v1418213, quantity: 1, hospital name: (b)(6) hospital, date of initial surgery: (b)(6) 2018, patient information: (b)(6), male, patient is diabetic and suffers from neuropathy.Additional information received states that the patient soaked his foot in scalding water prior to the calcaneal screw backing out.(b)(4).
 
Event or Problem Description
The information provided by the local distributor indicates: - product code: ahn calcaneal screw code unknown.- batch number: unknown.- quantity: 1.- hospital name: unknown.- surgeon name: dr.(b)(6).- date of initial surgery: unknown.- body part to which device was applied: foot.- surgery description: correction.- patient information: unavailable.- problem observed during: into treatment/post-operative.- type of problem: device functional problem.- event description: "dr (b)(6) reported that he had a patient in the office on (b)(6) 2018 where the calcaneal screw had backed out of the bone and through the skin.He pulled it out rest of the way out".The complaint report form also indicates: - the device failure did not have any adverse effects on patient.- the initial surgery was completed with the device.- the event did not lead to a clinically relevant increase in the duration of the surgical procedure.- an additional surgery was not required.- a medical intervention (outpatient clinic) was required: performed on (b)(6) 2018.- copies of the operative reports are not available.- copies of the x-ray images are not available.- patient current health condition: patient has fused.On (b)(6) 2019, orthofix srl received the following additional details on the event: - product code: 99-t775100.- batch number: v1418213.- quantity: 1.- hospital name: (b)(6).- date of initial surgery: (b)(6) 2018.- patient information: (b)(6)., 51 years, male, patient is diabetic and suffers from neuropathy.- additional information received states that the patient soaked his foot in scalding water prior to the calcaneal screw backing out.No other information was provided.Manufacturer reference number: (b)(4).Distributor reference number: (b)(4).
 
Additional Manufacturer Narrative
Analysis of historical records orthofix srl checked the internal records related to the controls made on the screw code 99-t775100 lot v1418213 before the market release.No anomalies have been found.The original lot, manufactured in 2016, was comprised of 24 units.All of them have already been distributed to the market.According to orthofix srl historical records, no other notifications have been received in regards to this specific device code.Technical evaluation: a technical evaluation of the device involved was not possible, as the device was not returned to orthofix srl.The technical evaluation will be performed should the device becomes available.Medical evaluation: the information made available on the event was sent to our medical evaluator.Please find below an extract of the medical evaluation performed."i note in this case that the pa calcaneal screw backed out and was removed in the doctor's office.The patient is well and the fusion seems solid.The screw was removed on (b)(6).I expect in this case that the calcaneal screw was not locked to the nail.However, it may also be the case that some bone compaction occurs over time with full weightbearing, and the screw gets loose.Infection is obviously a risk in this sort of case but no sign of it here.All is well, but i agree about the serious injury reporting.When a patient is diabetic with a neuropathy, this means that the likelihood is that this ankle is a charcot joint.It is very frequent for an implant to be overloaded with this pathology, because of the lack of sensory feedback to the patient.This may well be a relevant factor for the screw loosening.If the patient caused the skin to be burnt this will greatly increase the risk of infection.However, we understand that all seems well at present".Final comments: a technical evaluation of the device involved was not possible, as the device was not returned to orthofix srl.The technical evaluation will be performed should the device becomes available.The medical evaluation evidenced as follows: "i note in this case that the pa calcaneal screw backed out and was removed in the doctor's office.The patient is well and the fusion seems solid.The screw was removed on (b)(6).I expect in this case that the calcaneal screw was not locked to the nail.However, it may also be the case that some bone compaction occurs over time with full weightbearing, and the screw gets loose.Infection is obviously a risk in this sort of case but no sign of it here.All is well, but i agree about the serious injury reporting.When a patient is diabetic with a neuropathy, this means that the likelihood is that this ankle is a charcot joint.It is very frequent for an implant to be overloaded with this pathology, because of the lack of sensory feedback to the patient.This may well be a relevant factor for the screw loosening.If the patient caused the skin to be burnt this will greatly increase the risk of infection.However, we understand that all seems well at present".Considering the information provided, it was not possible to determine the root cause of the problem occurred.Orthofix srl historical records shows that no other notifications have been received in regards to this specific device lot.In case further information and/or the device involved become available, orthofix srl will finalize the investigation.Orthofix srl continues monitoring the devices on the market.(b)(4).

Brand Name
TITANIUM CALCANEUS THREADED HEAD SCREW D 5MM L 100MM
Common Device Name
TITANIUM CALCANEUS THREADED HEAD SCREW D 5MM L 100MM
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, 37012
IT  37012
MDR Report Key8394188
Report Number9680825-2019-00016
Device Sequence Number222910
Product Code HSB
UDI-Device Identifier18033509858727
UDI-Public(01)18033509858727(11)160120(17)201220(10)V1418213
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K141571
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 04/29/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/20/2020
Device Model Number99-T775100
Device Catalogue Number99-T775100
Device Lot NumberV1418213
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/07/2019
Supplement Date Received by Manufacturer02/07/2019
Initial Report FDA Received Date03/06/2019
Supplement Report FDA Received Date04/30/2019
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age51 YR